Alert archive / New Jersey / Dense Fog Advisories in 2008

Dense Fog Advisory 2, NWS Philadelphia/Mount Holly

July 28, 20087 counties in Pennsylvania; 11 counties in New Jersey

NWS Philadelphia/Mount Holly issued this dense fog advisory at Jul 28, 2008, 3:54 AM EDT for 7 counties in Pennsylvania; 11 counties in New Jersey. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2008, 3:54 AM EDT (07:54 UTC)
Expired
Jul 28, 2008, 9:00 AM EDT
In force
5 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Burlington County, NJ, Camden County, NJ, Gloucester County, NJ, Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Morris County, NJ, Somerset County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Carbon County, PA, Delaware County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 76 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KPHI 280754
NPWPHI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 AM EDT MON JUL 28 2008

...AREAS OF DENSE FOG OVER THE REGION...

.YESTERDAYS HEAVY RAIN HAS PRODUCED HUMID CONDITIONS EARLY THIS
MORNING. COMBINED WITH VERY LIGHT WINDS THIS HAS RESULTED IN
WIDESPREAD FOG WITH LOCAL AREAS OF DENSE FOG.

NJZ001-007>010-012-013-015-017>019-PAZ054-055-060>062-067>071-
281300-
/O.NEW.KPHI.FG.Y.0002.080728T0754Z-080728T1300Z/
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...TRENTON...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...
EASTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA...
PHILADELPHIA
354 AM EDT MON JUL 28 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A DENSE
FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

YESTERDAYS SHOWER AND THUNDERSTORM ACTIVITY PRODUCED WIDESPREAD
RAINFALL. THE DAMP GROUND HAS COMBINED WITH VERY LIGHT WINDS TO
PRODUCE WIDESPREAD FOG ACROSS THE REGION. AREAS OF DENSE FOG HAVE
DEVELOPED...REDUCING VISIBILITIES TO UNDER ONE QUARTER MILE. 

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.
MORNING DRIVERS SHOULD GIVE THEMSELVES EXTRA TIME TO REACH THEIR
DESTINATION. 

$$

SZATKOWSKI
1 follow-up statement
000 
WWUS71 KPHI 281300
NPWPHI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 AM EDT MON JUL 28 2008


NJZ001-007>010-012-013-015-017>019-PAZ054-055-060>062-067>071-
281400-
/O.CAN.KPHI.FG.Y.0002.000000T0000Z-080728T1300Z/
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...TRENTON...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...
EASTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA...
PHILADELPHIA
900 AM EDT MON JUL 28 2008

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS CANCELLED THE
DENSE FOG ADVISORY. 

FOG HAS LIFTED OR IS IN THE PROCESS OF LIFTING AND VISIBILITIES HAVE
IMPROVED. THEREFORE THE NATIONAL WEATHER SERVICE HAS CANCELLED THE
DENSE FOG ADVISORY.

$$

RPW

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Jul 28, 3:50 AM EDT, 4 minutes earlier.

Area forecast discussion, Jul 28, 3:50 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 AM EDT MON JUL 28 2008

.SYNOPSIS...
A COLD FRONT HAS MOVED OFFSHORE AND WEAKENED. HIGH PRESSURE WILL
BUILD OVER THE AREA INTO TUESDAY. A LOW PRESSURE AREA WILL APPROACH
FROM THE WEST ON WEDNESDAY...BRINGING WARMER AND MORE HUMID
CONDITIONS...AS WELL AS A CHANCE FOR PRECIPITATION. A TROUGH OF
LOW PRESSURE MAY LINGER NEAR THE AREA LATE INTO THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS SO OFTEN HAPPENS...AN ACTIVE DAY OF CONVECTION IS FOLLOWED BY
PLENTY OF NIGHTTIME FOG. VISIBILITIES CONTINUE TO DROP AND A DENSE
FOG ADVISORY IS IN EFFECT FOR MUCH OF THE AREA UNTIL 900 AM. ONCE
THE FOG DISSIPATES...EXPECT SUNNY TO MOSTLY SUNNY SKIES. KEPT
SLIGHT CHANCE POPS FOR THE NW ZONES AS TROUGH ROTATES BY TO THE
NORTH. SPC HAS 5% CHANCE OF SEVERE TO OUR NORTH AND SITUATION WILL
BE MONITORED.

SLIGHTLY WARMER/DRIER MAV NUMBERS WERE PREFERRED FOR TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
A RATHER QUIET PERIOD AS IMPULSE ROTATING THROUGH UPPER LEVEL
TROUGH PULLS AWAY TO THE NORTHEAST. DRY CONDITIONS WITH SLIGHTLY
ABOVE NORMAL TEMPERATURES FOR LATE JULY ARE FORECAST. BLENDED
ETA/GFS MOS NUMBERS FOR TEMPERATURES.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
PERIOD STARTS OFF ON THE HOT AND HUMID SIDE...AND TRENDED BOTH
TEMPERATURES AND DEW POINTS UP SLIGHTLY BASED ON LATEST NAM/GFS
GUIDANCE. HEAT INDEX VALUES ARE NOT QUITE ENOUGH ON WEDNESDAY TO
TRIGGER AN EXCESSIVE HEAT WATCH FOR THE URBANIZED AREAS...SO WILL
MENTION HEAT JUST IN THE HWO AT THIS TIME.

PREVIOUS FORECAST FROM WED NIGHT ON TO SUNDAY WAS LEFT BASICALLY
UNCHANGED. THERE IS VERY GOOD AGREEMENT ON THE LARGE SCALE PATTERN
IN THE LONG TERM. HPC STARTED WITH A FORECAST HEAVILY WEIGHTED BY
THE ECMWF, AND THEY GRADUALLY BLENDED IN THE GFS ENSEMBLE MEAN
FORECAST AS ONE MOVES OUT IN TIME. WE ACCEPTED THIS. THE NEXT
SIGNIFICANT IMPULSE STILL LOOKS TO AFFECT US FROM LATE WEDNESDAY
INTO THURSDAY. AFTER THAT, EVEN WITH GOOD AGREEMENT AT THE LARGE
SCALE, THE SMALL SCALE DETAILS LEAD US TO GO WITH NO MORE THAN
SLIGHT CHANCE POPS. THERE DOES APPEAR TO BE A MID LEVEL BUILDING
RIDGE JUST TO OUR WEST BY THE END OF THE PERIOD, WHICH MIGHT BE A
SIGN OF ANOTHER HEAT WAVE NEXT WEEK. AT THIS POINT, THAT IS NOT
CERTAIN. TEMPERATURES WITHIN THE LONG TERM STILL ARE FORECAST TO
BE AT OR A BIT ABOVE NORMAL.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
A LARGE AND EXPANDING FOG/STRATUS AREA HAS MOVED OVER MOST OF THE
FCST AREA AND MOST OF THE TAF SITES EARLY THIS MORNING.  AT THOSE SITES
THAT HAVE FOG AND STRATUS, VSBYS ARE GENERALLY 1/2 MILE OR LESS AND
CIGS ARE ONLY A FEW HUNDRED FEET AT BEST, SO THERE IS WIDESPREAD
LIFR.  ITS A DIFFERENT WORLD FOR THOSE LOCALES NOT EXPERIENCING THE
FOG/STRATUS, WHERE ITS VFR WITH HARDLY A CLOUD IN THE SKY AS WELL.
THE DENSE FOG AND STRATUS WILL LINGER INTO PAST SUNRISE AND A DENSE
FOG ADVISORY IS IN EFFECT UNTIL 13Z.  ONCE THE FOG AND STRATUS
DISSIPATES, THEN VFR WILL PREVAIL AT ALL TAF SITES THROUGH THE
PERIOD, AS HIGH PRESSURE IS IN CONTROL OF THE OVERALL WX PATTERN.
THERE COULD BE AN ISOLATED DIURNAL SHOWER OR TSTM TODAY FOR KABE AND
KRDG, BUT POPS ARE LOW AND AREAL COVERAGE TOO SMALL TO MENTION IN
THE TERMINAL FCSTS.

.OUTLOOK...
VFR CONDS SHOULD CONTINUE THROUGH WEDNESDAY.  IT THEN APPEARS THAT
AN AREA OF LOW PRESSURE AND A CDFNT WILL MOVE THROUGH THE REGION,
BRINGING A CHANCE OF SHOWERS AND TSTMS AND THE ASSOCIATED VSBY AND
CIG RESTRICTIONS.  THERE IS STILL SOME UNCERTAINTY AS TO HOW THIS
SCENARIO DEVELOPS, BUT THE WEDNESDAY/THURSDAY TIME PERIOD LOOKS TO
BE THE NEXT BEST SHOT OF ORGANIZED PRECIP.

&&

.MARINE...
A FAIRLY TRANQUIL WX PATTERN IS IN STORE FOR THE AREA WATERS OVER
THE NEXT COUPLE OF DAYS.  THE COLD FRONT THAT CROSSED THE AREA ON
SUNDAY WILL STALL TO OUR SOUTH AND HIGH PRESSURE WILL BUILD IN.
WINDS ARE EXPECTED TO BE IN THE 5 TO 10 KT RANGE FOR MOST OF THE
PERIOD WITH SEAS IN THE 2-4 FT RANGE ON THE OCEAN.  SEAS MAY
INCREASE A BIT WEDNESDAY INTO THURSDAY AS WINDS PICK UP IN RESPONSE
TO AN APPROACHING LOW PRESSURE SYSTEM AND CDFNT, BUT NO FLAGS ARE
ANTICIPATED THROUGH THE ENTIRE FCST PERIOD.
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...DENSE FOG ADVISORY UNTIL 9 AM EDT THIS MORNING FOR PAZ054-055-
     060>062-067>071.
NJ...DENSE FOG ADVISORY UNTIL 9 AM EDT THIS MORNING FOR NJZ001-
     007>010-012-013-015-017>019.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...SZATKOWSKI
NEAR TERM...SZATKOWSKI
SHORT TERM...SZATKOWSKI
LONG TERM...DELISI/SZATKOWSKI
AVIATION...NIERENBERG
MARINE...NIERENBERG
Hazardous weather outlook, Jul 27, 5:41 PM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
541 PM EDT SUN JUL 27 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
541 PM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-281000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
541 PM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 1:06 AM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
106 AM EDT MON JUL 28 2008

NJZ001-007>010-012-015-PAZ054-055-061-062-068-069-281200-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-LEHIGH-NORTHAMPTON-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...TRENTON...JIM THORPE...
STROUDSBURG...ALLENTOWN...BETHLEHEM...EASTON...NORRISTOWN...
DOYLESTOWN
106 AM EDT MON JUL 28 2008

...AREAS OF DENSE FOG WILL REDUCE VISIBILITIES EARLY THIS
MORNING...

AREAS OF DENSE FOG HAVE DEVELOPED OVER THE REGION EARLY THIS
MORNING. IN SOME LOCATIONS VISIBILITIES HAVE DROPPED TO 1/4 MILE
OR LESS. IF YOU ARE TRAVELING THIS MORNING, PLEASE BE PREPARED
FOR SUDDEN DROPS IN VISIBILITY, USE LOW BEAM HEADLIGHTS, ALLOW FOR
EXTRA SPACING BETWEEN YOURSELF AND OTHER VEHICLES AND ALLOW
ADDITIONAL TIME TO REACH YOUR DESTINATION.

NIERENBERG

Nearby

Dense Fog Advisories in New Jersey, 2008Dense Fog Advisories in Pennsylvania, 2008Every dense fog advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.